Doc: Lynch syndrome link in cancer
Dear Dr. Roach: A recent column regarding the man with advanced colon cancer after a normal colonoscopy had been done two years prior sent up a red flag for me. You did a column in March of this year about Lynch syndrome, which occurs in 1 of every 5 patients with colon cancer. Sadly, it’s often diagnosed after the cancer is discovered. Due to its aggressive nature, it may be the reason for the rapid advancement of this person’s case.
Would you write an addendum regarding the possibility? It may help in H.B.’s case, and also will bring awareness to Lynch syndrome. Hopefully, genetic testing will be offered to her husband, as well as any children they may have.
Dear O.C.: You bring up a good point. It is worth a reminder that the cancer should be tested for Lynch syndrome (also called hereditary nonpolyposis colorectal cancer, even though it may cause other cancers besides colon) so that the family can get proper advice about further screening. Some centers test all colon cancers for Lynch syndrome, but it’s not routine. Especially if there is a family history of endometrial (uterus) cancer or colon cancer, Lynch syndrome should be suspected, and this testing should be done.
Dear Dr. Roach: A year ago, I broke out with pimples on my back, arms and thighs. They itched so badly I thought I would go mad. A dermatologist took a biopsy and told me it was an autoimmune disease called bullous pemphigoid. I was started on prednisone and doxycycline. When it cleared up, I would stop the medication, but it came back. The doctor said she thinks I’ll have to take medication for the rest of my life. I don’t like taking this medication, as it blurs my eyesight and I lose energy. I also have osteoporosis. I do take some vitamins.
Dear G.B.: Bullous pemphigoid is an autoimmune disease that causes blisters, mostly in older adults. The blisters are large and tense (as opposed to pemphigus, an even more dangerous autoimmune disease, in which the blisters are soft). Bullous pemphigoid tends to come and go over months or even years. Diagnosis is confirmed by biopsy.
The usual treatment for bullous pemphigoid is a corticosteroid, either topical or systemic. Since it was over such an extended area of your body, your dermatologist decided on systemic, at a moderate dose of 20 mg. Prednisone has many long-term side effects, including making your osteoporosis much worse. Further, I am concerned that the blurry vision could indicate the onset of diabetes or a cataract, as both are strongly associated with chronic steroid use. Your regular doctor should be testing you for diabetes and treating the osteoporosis, and should make sure that you see the eye doctor.
Certain medications, such as the doxycycline she started you on, can reduce your need for steroids. Other medications used for autoimmune disease can further reduce the need for steroids, but azathioprine, methotrexate, mycophenolate and others have serious side effects of their own. Nicotinamide, also called vitamin B-3, can make the doxycycline more effective.
Although in some cases bullous pemphigoid does go away, I agree with your doctor that you are likely to need some medication long term; however, she may be able to reduce the dosages.
Email questions to ToYourGoodHealth@med.cornell.edu.